Home > E. Pathology by systems > Digestive system > Liver > minocycline-induced hepatitis

minocycline-induced hepatitis

Thursday 16 June 2005

Long-term use of minocycline, a synthetic tetracycline for treatment of acne, can lead to hepatitis that can mimic lupus-related hepatitis, AIH or overlap syndrome.

Autoimmune disease can develop within days of starting the drug or may be delayed for many years.

High titres of antinuclear antibodies (ANAs) are common, but smooth muscle (SMA) and other autoantibodies often are negative. Autoimmune markers may be elevated in chronic hepatitis due to drugs (drug-induced autoimmune hepatitis).

Inflammatory activity can be minimal to mild, and eosinophils are typically inconspicuous.

Marked fibrosis and cirrhosis are rare, and patients often improve after drug withdrawal.

Microvesicular and macrovesicular steatosis in response to minocycline have been reported, but these followed high-dose intravenous therapy rather than oral administration.

See also

- Hepatitis

  • drug-induced hepatitis

References

- Liu ZX, Kaplowitz N. Immune-mediated drug-induced liver disease. Clin Liver Dis. 2002 Aug;6(3):755-74. PMID: #12362579#

- Eichenfield AH. Minocycline and autoimmunity. Curr Opin Pediatr. 1999 Oct;11(5):447-56. PMID: #10555598#

- Elkayam O, Yaron M, Caspi D. Minocycline-induced autoimmune syndromes: an overview. Semin Arthritis Rheum. 1999 Jun;28(6):392-7. PMID: #10406406#

- Teitelbaum JE, Perez-Atayde AR, Cohen M, Bousvaros A, Jonas MM. Minocycline-related autoimmune hepatitis: case series and literature review. Arch Pediatr Adolesc Med. 1998 Nov;152(11):1132-6. PMID: #9811293#

- Manns MP. Recent developments in autoimmune liver diseases. J Gastroenterol Hepatol. 1997 Oct;12(9-10):S256-71. PMID: #9407346#